Hail, Douglas
- When
- June 14, 4:15 AM CST
- Where
- Douglas County, 0.48 mi E of Carlos
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.970, -95.290
Thunderstorms developed early Thursday morning across North Dakota, and moved southeast across west-central Minnesota, and eventually across central and east central Minnesota by the afternoon. As thunderstorms redeveloped during the afternoon and evening across portions of the southern metro area, flash flooding became a concern with the hardest hit areas from Northfield to Cannon Falls and the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms developed early Thursday morning across North Dakota, and moved southeast across west-central Minnesota, and eventually across central and east central Minnesota by the afternoon. As thunderstorms redeveloped during the afternoon and evening across portions of the southern metro area, flash flooding became a concern with the hardest hit areas from Northfield to Cannon Falls and the eastern Minnesota border.
The morning and afternoon storms produced mainly large hail around the metro area. As the storms moved farther south, several boundaries aided in the continuation of thunderstorms across the southern metro area. The storm drenched the region where flash flooding occurred with up to 10 inches of rain, turning golf course greens to ponds and roads into rivers.
The hardest hit areas in terms of flooding was from Northfield, northeast to Cannon Falls, and Red Wing where up to 10 inches of rain fell in less than 6 hours. The rainfall and associated flooding, caused closures of major highways, evacuations of 50 homes along the Cannon River, dozens of rescues from people stranded in cars, and one tour bus near the Treasure Island Resort and Casino area. Plus, there was substantial damage to parks, especially Miesville Ravine Park Reserve, where 1,800 square feet of boardwalk and two parking lots were washout or destroyed. Damages were estimated to around one million dollars alone to this park.
At one point, the Little Cannon River near Cannon Falls rose 39 inches in less than 6 hours, and the main Cannon River rose 28 inches, to a level not experienced since the September 2010 flood.
There was also wind damage reported between Kenyon, Pine City, and Zumbrota, specifically south of Highway 60 and along Highways 60 and 52. At least one home was severely damaged as well as small buildings and trees. Wind storms and flooding during the period June 14-21 led to Dakota, Goodhue, Kandiyohi, Meeker, Rice and Sibley counties being among those Minnesota counties designated disaster areas by presidential declaration on July 6, 2012.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 14, 3:42 AM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 442 AM CDT THU JUN 14 2012 .DISCUSSION... OVERVIEW...SEVERAL BOUTS OF RAIN LIKELY OVER THE COMING DAYS WITH ABOVE NORMAL TEMPERATURES. MORE HUMIDITY ARRIVES TODAY AND LINGERS INTO EARLY NEXT WEEK. THE GRAND FORKS AND ABERDEEN NWS OFFICES HAVE BEEN DOING BATTLE WITH ELEVATED THUNDERSTORMS AND POTENTIALLY LARGE HAIL THIS MORNING. THESE STORMS ARE NOW ON THE FRINGE OF THE WESTERN BORDER OF OUR FORECAST AREA. THE LEADING AREA OF STORMS ARE ON THE NOSE OF A VERY STRONG 850MB JET AND IN THE AREA OF WARM AIR ADVECTION. SO FAR...THERE HAS NOT BEEN MUCH SOUTHWARD DEVELOPMENT. IN FACT...THERE IS DEVELOPMENT BACK TO THE NORTHWEST WITH TIGHTENING 850MB-700MB ISOTHERMS. THE 700MB FRONTOGENESIS IS LIKELY THE RESULT OF THE APPROACHING TROUGH ENTERING THE NORTHERN PLAINS. THE MOISTURE IS ALSO MUCH BETTER BACK TOWARD CENTRAL ND/SD. NONETHELESS...INCLUDED HIGH POPS IN CENTRAL MN TO ACCOUNT FOR THE EASTWARD MOVEMENT WITH TIME ALTHOUGH WOULDNT BE SURPRISED TO SEE A WEAKENING TREND. INCLUDED AT LEAST CHANCE POPS MUCH FURTHER SOUTH TO ACCOUNT FOR DEVELOPMENT WHERE THE GOOD MOISTURE TRANSPORT IS POINTING AND PWATS ARE ON THE RISE. ACTUALLY ITS 09Z AND JUST NOW SEEING SOME LIGHT ELEVATED ECHOES OVER THE METRO. REGARDLESS OF WHAT HAPPENS THIS MORNING...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN MN THIS AFTERNOON OUT AHEAD OF THE COLD FRONT. WARM FRONT SHOULD MAKE RAPID PROGRESS TO THE NORTH TODAY AND WILL LIKELY EXTENDED FROM NORTH CENTRAL MN INTO WEST CENTRAL BY 21Z THIS AFTERNOON. THE NEW SPC DAY1 HAS A 10% TORNADO PROBABILITY IN EAST CENTRAL MN AND WEST CENTRAL WI. CAN'T REALLY ARGUE WITH THIS GIVEN THE 0-1KM SRH AND BULK SHEAR OFF THE NAM AND RAP...RIGHT AROUND 100-200 M2/S2 AND 20KTS RESPECTIVELY AROUND 21Z THIS AFTERNOON IN EASTERN MN. THE MOST FAVORABLE LOW LEVEL WIND FIELD LIFTS NORTH LATE THIS MORNING TOWARDS DULUTH. FURTHERMORE...THE TOP 15 DATES FROM THE CIPS WARM SEASON ANALOG OFF THE 00Z NAM FROM LAST NIGHT DOES CONCENTRATE THE TORNADO REPORTS IN EAST CENTRAL MN...WITH THE WIND AND HAIL COVERING A MUCH LARGER AREA. MAX UPDRAFT HELICITY FROM OUR LOCAL WRF-ARW...AND TO SOME DEGREE NCEP WRF ARW/NMM...HAVE A COUPLE CLUSTERS OF +50 M2S2 BY 15.00Z ALONG A LINE FROM DULUTH TO ALBERT LEA WITH SLIGHTLY BACKED WINDS NEAR THE WARM FRONT NORTH OF THE TWIN CITIES METRO. IN TERMS OF TIMING...21Z IN CENTRAL MN...00-01Z IN EASTERN MN...AND 04Z CLEARING WEST CENTRAL WI IS A GOOD FIRST GUESS BASED ON SHORT-TERM MODEL CONSENSUS. MODEL GUIDANCE HAS BEEN CONSISTENT IN DEPICTING A SHORT WAVE TROUGH OVER THE NORTHERN PLAINS AT 12Z SATURDAY...ITS EVOLUTION IS STILL SOMEWHAT UNCERTAIN IN BOTH TIMING AND HOW MUCH IT DEEPENS. THE RESULTANT SFC CYCLONE AND COLD FRONT ARE THEREFORE AFFECTED...SO DIFFICULT TO GET A HANDLE ON THE INTENSITY AND TIMING OF CONVECTION ON SATURDAY...ALTHOUGH THINK THERE WILL BE GOOD STORM COVERAGE. OVERNIGHT CONVECTION AND OUTFLOW BOUNDARIES FURTHER COMPLICATE THE INSTABILITY PARAMETERS AND SEVERE POTENTIAL ON SATURDAY. STILL TRACKING THAT VORT MAX THAT ARRIVES FRIDAY NIGHT/SATURDAY AS MAIN TROUGH LIFTS NORTH INTO ONTARIO. SHORTWAVE ORIGINATING OUT OF CO TONIGHT AND TRACKING NE ACROSS THE CENTRAL PLAINS AND ENDING UP IN SOUTHERN MN BY SATURDAY MORNING. IT ORIGINATES OUT OF CONVECTION IN THE SOUTHWEST WITH GOOD DIFFLUENCE OUT AHEAD OF THE LONG WAVE TROUGH IN THE SOUTHWEST - SO LIKELY CONVECTIVE INDUCED. IN THE EXTENDED...LONG WAVE TROUGHING BECOMING ESTABLISHED DEEPENING AS IT PROGRESSES ACROSS THE NORTHERN PLAINS WITH TIME. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BETWEEN THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY EARLY NEXT WEEK AS DYNAMICS ASSOCIATED WITH A DEEP CYCLONE MOVING NORTH OF THE US/CANADIAN BORDER AT THAT TIME INTERACT WITH MOISTURE EXPECTED ACROSS THE REGION. AS MENTIONED IN EARLIER DISCUSSIONS...THE TROUGHING MIGHT BE HELD IN PLACE FOR A WHILE WITH BLOCKING PATTERN DOWNSTREAM HOLD THE PATTERN ROUGHLY IN PLACE. THE CONTINUED ACTIVE PATTERN MY CREATE SOME HYDROLOGY CONCERNS GIVEN THE RECENT WET PATTERN. && .AVIATION.../06Z TAF ISSUANCE/ THE TAF PERIOD WILL BE ACTIVE AS AN AREA OF SHOWERS AND THUNDERSTORMS MOVES IN FROM THE WEST EARLY THIS MORNING...WITH DEVELOPMENT LATER TODAY. FOR THE FIRST ROUND OF STORMS...IT APPEARS THAT THE BEST FORCING WILL BE OFF TO THE NORTH...SO HAVE ONLY A THUNDER MENTION AT KAXN AND KSTC THIS MORNING. HOWEVER...STORMS WILL REDEVELOP AS A FRONTAL BOUNDARY MOVES THROUGH THE REGION THIS AFTERNOON AND EVENING. TRIED TO TIME THE THUNDERSTORMS WITH SMALL SHORTLIVED FROM GROUPS...BUT THESE WILL LIKELY NEED TO BE ADJUSTED AS THE TIMING AND CONFIDENCE INCREASES. KMSP...STORMS SHOULD HOLD OFF THIS MORNING. A FEW SHORT-RANGE MODELS INDICATE CONVECTION OVER THE NEXT FEW HOURS ACROSS THE METRO AREA...BUT OVERALL THE BEST FORCING FOR STORMS WILL BE ACROSS THE NORTH. TODAY SHOULD BE VFR...WITH AFTERNOON SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL MINNESOTA AND SPREADING INTO KMSP BY 22 OR 23Z. THESE SHOULD CLEAR OUT OVERNIGHT. /OUTLOOK/ FRIDAY...VFR WITH -TSRA POSSIBLE BUT LOW CONFIDENCE. SATURDAY...MVFR/VFR WITH TSRA POSSIBLE. BEST CHANCES AFTN/EVN. SUNDAY...MVFR/VFR WITH TSRA POSSIBLE BUT LOW CONFIDENCE. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && CLF/JRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 404 PM CDT WED JUN 13 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 404 PM CDT WED JUN 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL PUSH OUT OF THE DAKOTAS INTO WESTERN MINNESOTA LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF THE AREA IN THE MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON AHEAD OF A WEAK COLD FRONT WHICH WILL ADVANCE ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS WEEKEND AS A WARM FRONT LIFTS INTO THE AREA AND ANOTHER COLD FRONT PASSES THROUGH. THE WEATHER PATTERN LOOKS LIKE IT WILL REMAIN ACTIVE INTO EARLY IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 259 AM CDT THU JUN 14 2012 MNZ041-042-047-048-055-141000- DOUGLAS-TODD-STEVENS-POPE-SWIFT- INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...MORRIS... GLENWOOD...BENSON 259 AM CDT THU JUN 14 2012 ...STRONG THUNDERSTORMS SPREADING INTO PARTS OF WEST CENTRAL MINNESOTA... THUNDERSTORMS BETWEEN ABERDEEN AND MOORHEAD WILL SPREAD INTO THE APPLETON...MORRIS AND ALEXANDRIA AREAS OF WEST CENTRAL MINNESOTA... AFTER 4 AM THIS MORNING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. THE STORMS WILL MOVE ACROSS CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT THU JUN 14 2012
MNZ041-141015-
DOUGLAS-
431 AM CDT THU JUN 14 2012
...THUNDERSTORMS MOVING ACROSS DOUGLAS COUNTY THROUGH 515 AM CDT...
AT 425 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
EVANSVILLE TO 5 MILES SOUTHWEST OF HOFFMAN. THESE STORMS WERE MOVING
EAST AT 35 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MELBY.
KENSINGTON.
MILLERVILLE.
LEAF VALLEY.
ALEXANDRIA.
MILTONA.
LAT...LON 4611 9558 4612 9519 4611 9516 4577 9515
4577 9577 4597 9578 4610 9578 4612 9576
4612 9559
TIME...MOT...LOC 0930Z 270DEG 32KT 4610 9569 4576 9578SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 436 AM CDT THU JUN 14 2012 MNZ052-053-141015- CHISAGO-ISANTI- 436 AM CDT THU JUN 14 2012 ...THUNDERSTORMS MOVING OVER CHISAGO AND ISANTI COUNTIES THROUGH 515 AM CDT... AT 433 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTH OF ST FRANCIS. THIS STORM WAS MOVING NORTHEAST AT 30 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... ISANTI. BODUM. GRANDY CAMBRIDGE. LAT...LON 4573 9302 4542 9304 4542 9343 4556 9350 TIME...MOT...LOC 0936Z 237DEG 27KT 4545 9336
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 AM CDT THU JUN 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL KENSINGTON 45.78N 95.70W
06/14/2012 M0.50 INCH DOUGLAS MN LAW ENFORCEMENT
&&
CARLYONThe Minneapolis radar (KMPX), 183 km away, was scanning. The volume nearest the first event began at 10:15 UTC.
51 hail, 16 heavy rain, 7 flash flood, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Several large trees were blown down at 9th and Water Street.
Several trees were blown down, along with a machine shop roof damaged.
There were numerous reports of trees snapped, power lines and barns blown down, with injuries to livestock from Kenyon to Wanamingo and Zumbrota.
Numerous large trees were blown down along County Road 1.
A large tree blew down over South State Street in Fairmont.
Excessive rainfall in a short period of time caused Highway 52 to close due to flood waters over the roadway.
Excessive rainfall in a short period of time caused Highway 246 at County Road 26 to close due to high water.
Excessive rainfall in a short period of time caused Highway 19 to close between Stanton and Northfield due to high water.
Emergency crews had to evacuate between 30 and 50 homes in Cannon Falls, due to rising waters near the Cannon River and Little Cannon River. The bridge in the main part of town had also been closed because of flooding.
A bus carrying 16 people and a driver went into a ditch as it was traveling on Goodhue County 18 Boulevard toward Hastings from the Treasure Island Resort and Casino. The rising flood waters caused the bus to go into the ditch. Other vehicles were stranded, and a total of 26 people had to be rescued due to the flooded road from the Treasure Island Casino. Some cars were submerged above their door handles.
The City of Northfield received 6 to 9 inches of rain and closed parts of Highway 19. In addition, cars were half-submerged in flood waters across town.
Dakota County's Miesville Ravine Park Reserve was closed due to flood waters. The 1,500-acre park in Douglas Township had around 3 miles of trails, 1,800 square feet of boardwalk and two parking lots washout or destroyed. The county estimated $1 million in park damages.
A measured rainfall report of 8.83 inches occurred in less than 9 hours.
A measured rainfall report of 4.43 inches occurred in less than 18 hours.
A measured rainfall report of 6.37 inches occurred in less than 18 hours.
A measured rainfall report of 5.13 inches occurred in less than 18 hours.
A measured rainfall report of 4.54 inches occurred in less than 18 hours.
A measured rainfall report of 6.02 inches occurred in less than 18 hours.
A measured rainfall report of 5.51 inches occurred in less than 18 hours.
A measured rainfall report of 4.18 inches occurred in less than 18 hours.
A measured rainfall report of 4.10 inches occurred in less than 18 hours.
A measured rainfall report of 4.54 inches occurred in less than 18 hours.
A measured rainfall report of 6.52 inches occurred in less than 18 hours.
A measured rainfall report of 6.10 inches occurred in less than 18 hours.
A measured rainfall report of 8.40 inches occurred in less than 18 hours.
A measured rainfall report of 7.13 inches occurred in less than 18 hours.
A measured rainfall report of 4.50 inches occurred in less than 18 hours.
A measured rainfall report of 6.40 inches occurred in less than 18 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377516, 377517, 377518, 377519, 377520, 377521, 377522, 377523, 377524, 377525, 377526, 377527, 377528, 381726, 377529, 377530, 377531, 377532, 377533, 377534, 377535, 377536, 377537, 377538, 377539, 377540, 377541, 377542, 377543, 377544, 377545, 377546, 377547, 377548, 377549, 377550, 377551, 377552, 377559, 377553, and more.